MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55238
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg occluded while implanted in the patient.The patient had to be treated with an additional surgical procedure.The patient has dementia and was reported to be on aspirin.The device was implanted into a male patient along with a zenith low profile aaa endovascular graft main body on (b)(6) 2017.There were no difficulties experienced in the initial implant procedure.At some point, there was noticed to be total occlusion of the complaint device, which was the right limb, as well as thrombus formation in the main body graft.Please note the zenith low profile aaa endovascular graft main body is not sold in the us.The patient was treated with a fem-fem surgical bypass.He was put on anti-coagulant therapy upon discharge home.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation (b)(6) health centre made cook aware on (b)(6) 2020 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg in which a 78-year-old male patient developed right limb occlusion post device implantation.An endovascular aortic aneurysm repair was completed on (b)(6) 2017 which included the placement of a zenith flex with spiral-z technology aaa endovascular graft iliac leg graft as the right, ipsilateral leg in the system, without difficulties.It has been reported that the right limb was found to be completely occluded along with thrombus formation found in the main body graft.Investigation results for the main body device will not be included in this report as that device is not sold in the u.S.And is not considered to be clinically same or similar to a device that is.The patient was prescribed aspirin before and after the initial placement of the device.As a correction to the occlusion, the patient underwent a femorofemoral surgical bypass and placed on anti-coagulant therapy upon discharge home.The patient had been diagnosed with an abdominal aortic aneurysm and dementia.A review of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi) and quality control, as well as imaging of the device, was conducted during the investigation.The complaint device was not returned as it remains implanted in the patient; therefore, no physical examinations could be performed.However, four sets of image studies were provided to cook and sent for expert image review.A 31-month follow-up study provided confirmed complete occlusion of the right leg.Based on the preoperative study, moderate aorto-iliac tortuosity was found with a 66-degree angulation and 7.8 mm calcified stenosis at the origin of the right common iliac artery was present, resulting in 52-degree angulation of the right leg at the ipsilateral limb junction.It should be noted that these values are outside of the recommendations listed within the product ifu and that there is an increased risk of a thromboembolic event if the recommendations are not followed.The reviewer did not exclude hypercoagulability as a possible cause for the thrombus formation.The reviewer also identified the right iliac leg to be 17 mm above the flow divider, which could have contributed to thrombus formation within the leg graft.It should also be noted that the proximal aortic neck has a moderate reverse tapered anatomy.Cook has concluded that this device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (8005912) and the related sub-assembly/raw material lots revealed no recorded non-conformances.A database search found no other events associated with the reported device lot.It should be noted that zsle devices are distributed via one-device lots.Cook has concluded that there is no evidence suggesting that nonconforming product exists either in house or in field.Cook also reviewed product labeling.Each device is shipped with an ifu that lists the anatomical requirements, warning & precautions, and the correct deployment procedure.The ifu also advises on appropriate patient follow-up so that changes in the structure, should they occur, can be identified and addressed before causing clinical problems.This should yield a high probability of detection.The instructions for use (ifu) provided with the product states the following in consideration of the reported failure mode: ¿4 warnings and precautions: 4.1 general -patients experiencing reduced blood flow through the graft limb and/ or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up -pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.-follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patient with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.-patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.-inability to maintain patency of at least one internal iliac artery ¿ may increase the risk of pelvic/bowel ischemia.4.5 implant procedure -excessive overlap of 10 mm above the main body graft bifurcation may increase the risk of limb thrombosis.5 adverse events 5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: - arterial or venous thrombosis and/or pseudoaneurysm - claudication (e.G., buttock, lower limb) - graft or native vessel occlusion 11 directions for use pre-implant determinants 2.Angulation of aortic neck, aneurysm and iliac arteries.11.1 zenith spiral-z aaa iliac leg system 11.1.6 ipsilateral iliac leg placement and deployment in conjunction with zenith alpha abdominal endovascular graft or zenith low profile endovascular graft 4.Introduce the ipsilateral iliax leg delivery system, and continue advancing slowly until the proximal edge of the ipsilateral leg graft aligns with the proximal edge of the previously-placed contralateral leg graft.¿ based on the information provided, review of the available imaging, and the results of the investigation, definitive root causes for this event were traced to the patient's condition as well as unintended user error.Details of the patient's condition that may have contributed to thrombus formation include the reverse funnel of the main body, narrowing and tortuosity of the iliac leg graft, and/or the hypercoagulability of the patient.The placement of the right iliac leg graft 17 mm above the main body flow divider is also believed to have contributed to the thrombus formation, as it is indicated in the ifu that placement exceeding 10 mm may increase the risk for limb thrombosis.Additionally, thrombus formation is a known inherent risk of using zsle devices.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9915763
Report Number1820334-2020-00730
Device Sequence Number14155220
Product Code MIH
UDI-Device Identifier10827002552385
UDI-Public(01)10827002552385(17)200706(10)8005912
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/06/2020
Device Model NumberG55238
Device Catalogue NumberZSLE-16-74-ZT
Device Lot Number8005912
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/16/2020
Supplement Date Received by Manufacturer10/22/2020
Initial Report FDA Received Date04/02/2020
Supplement Report FDA Received Date11/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
G51988, ZALB-26-84 , LOT 5975352
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR